Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS New Orleans, LA

April 30, 2005Pearl River County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 30, 2005, 4:43 AM CDT for Pearl River County, Mississippi; Washington Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 4:43 AM CDT (09:43 UTC)
Expired
Apr 30, 2005, 5:30 AM CDT
In force
47 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:40 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 300943
SVRLIX
LAC117-MSC109-301030-
/O.NEW.KLIX.SV.W.0101.050430T0943Z-050430T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF FRANKLINTON
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 530 AM CDT

* AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FRANKLINTON...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VARNADO BY 505 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3085 9016 3077 9015 3083 8958 3100 8962
      3098 8990

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:53 AM CDT, 50 minutes earlier.

Area forecast discussion, Apr 30, 3:53 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 AM CDT SAT APR 30 2005

.DISCUSSION...

EARLY THIS MORNING THERE WAS A SURFACE LOW OVER EASTERN TENNESSEE
WITH A COLD FRONT EXTENDING SOUTHWESTWARD INTO SOUTHWEST
LOUISIANA.  ALOFT THERE WAS A TROUGH OVER THE CENTRAL
PLAINS/MISSISSIPPI VALLEY AND A SHORTWAVE OVER TEXAS.  THE JET
EXTENDED FROM TEXAS INTO THE EASTERN OHIO VALLEY...WITH THE
CENTRAL GULF COAST IN THE RIGHT ENTRANCE REGION OF THE JET.  ALL
THIS COUPLED WITH AMPLE MOISTURE WAS LEADING TO SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT ACROSS EAST-CENTRAL LOUISIANA TO
SOUTH-CENTRAL MISSISSIPPI...WITH SOME STORMS BEING SEVERE.  BOTH
THE GFS AND NAM CONTINUE TO SHOW THE FRONT MOVING FASTER THAN IT
HAD INDICATED EARLIER THIS WEEK...CLEARING THE COAST BY EARLY
AFTERNOON.  THE FRONT WILL PUSH THROUGH THE COASTAL WATERS
TONIGHT...LEAVING BEHIND A CLEARING TREND FOR THE BEGINNING OF THE
WEEK.

RETURN FLOW WILL DEVELOP BY WEDNESDAY WITH ANOTHER SHORTWAVE
MOVING INTO THE SOUTHERN PLAINS.  THE GFS SHOWS THE NEXT SYSTEM
MOVING INTO LOUISIANA ON WEDNESDAY NIGHT AND PULLING EAST OF THE
AREA BY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  49  77  49 /  30  20   0   0
BTR  75  53  78  53 /  30  20   0   0
MSY  77  59  78  58 /  50  30   0   0
GPT  76  55  77  52 /  60  30   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&
Hazardous weather outlook, Apr 29, 10:00 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 PM CDT FRI APR 29 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-LOWER
LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-ST.
JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER
TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1000 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...REMAINDER OF TONIGHT

A DEEPENING AREA OF LOW PRESSURE OVER SOUTHEAST ARKANSAS AND
NORTHERN MISSISSIPPI WILL CONTINUE PUSHING INTO THE TENNESSEE VALLEY
TONIGHT. A TRAILING COLD FRONT WILL SLIDE INTO SOUTH MISSISSIPPI AND
SOUTHEAST LOUISIANA AS THIS LOW PULLS EAST. AMPLE WARMTH AND
MOISTURE...COMBINED WITH THE APPROACHING FRONT WILL ALLOW A LINE OF
THUNDERSTORMS TO DEVELOP TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE AT TIMES. THE MAIN THREAT FROM THESE THUNDERSTORMS IS
EXPECTED TO BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE OVER THE
OFFSHORE COASTAL WATERS SATURDAY MORNING...BUT THE THREAT OF
THUNDERSTORMS WILL BE OVER ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...AS HIGH PRESSURE BUILDS IN FOR THE WEEKEND. THERE IS
THE POSSIBILITY THAT A FEW WEAK THUNDERSTORMS COULD DEVELOP OVER
COASTAL SECTIONS OF LOUISIANA SUNDAY AFTERNOON...AS THE COLD FRONT
STALLS IN THE COASTAL WATERS.

ANOTHER THREAT OF THUNDERSTORMS WILL RETURN TUESDAY AND WEDNESDAY AS
WARM...MOIST AIR FROM THE GULF OF MEXICO RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:32 AM CDTSevere Thunderstorm WarningLIXAmite43 min
Apr 30, 3:28 AM CDTSevere Thunderstorm WarningLIXPike, Walthall47 min
Apr 30, 3:50 AM CDTTornado WarningLIXWalthall25 min
Apr 30, 5:26 AM CDTSevere Thunderstorm WarningLIXPearl River19 min
Apr 30, 6:31 AM CDTSevere Thunderstorm WarningLIXPearl River29 min
Apr 30, 7:04 AM CDTSevere Thunderstorm WarningLIXPearl River41 min
Apr 30, 7:42 AM CDTSevere Thunderstorm WarningLIXJackson33 min
Apr 30, 1:46 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana44 min
Apr 30, 6:49 AM CDTSpecial Marine WarningLIX56 min
Apr 30, 7:51 AM CDTSpecial Marine WarningLIX54 min
Apr 30, 8:48 AM CDTSpecial Marine WarningLIX117 min
Apr 30, 10:49 AM CDTSpecial Marine WarningLIX116 min
Apr 30, 10:57 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 1:04 PM CDTSpecial Marine WarningLIX116 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.